Heparin-Induced Thrombocytopenia in Neonates
Heparin-induced thrombocytopenia (HIT), an immune-mediated response to heparin administration, has been recognized in adults for some time, but only recently recognized in neonates and children. HIT Type I is a mild, self-limiting condition. HIT type II is a severe immune reaction to heparin that leads to thrombocytopenia and often thromboembolic complications. The incidence of HIT Type II is 2–5 percent in adults on heparin products and may be as high in neonates and children. The mortality rate from HIT in adults is 7–30 percent and is unknown but potentially high in newborns as well. The cardinal sign of HIT is a drop in platelet count by 50 percent or platelet counts below 70,000–100,000/mm3. This drop usually occurs five to ten days after the first exposure to heparin. Treatment is immediate cessation of all heparin therapy and initiation of alternative anticoagulants, especially the direct thrombin inhibitors lepirudin and argatroban. This article reviews the literature on HIT and presents a case of neonatal HIT following heart surgery.
Document Type: Research Article
Publication date: September 1, 2005
- Neonatal Network is no longer available to subscribers on Ingenta Connect. Please go to http://connect.springerpub.com/content/sgrnn to access your online subscription to Neonatal Network.